Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 18, NWS Birmingham, AL

February 23, 2019Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 23, 2019, 7:30 PM CST for Walker County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 7:30 PM CST (01:30 UTC)
Expired
Feb 23, 2019, 7:49 PM CST
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Walker County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WFUS54 KBMX 240130
TORBMX
ALC127-240200-
/O.NEW.KBMX.TO.W.0018.190224T0130Z-190224T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
730 PM CST SAT FEB 23 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northeastern Walker County in central Alabama...

* Until 800 PM CST.
    
* At 730 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Cordova, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cordova, Sipsey, Lynns Park, Boldo and Powellville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
      3389 8701 3387 8701 3387 8700 3386 8699
      3386 8697 3372 8720 3377 8726 3394 8711
TIME...MOT...LOC 0130Z 228DEG 39KT 3377 8720 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
3 follow-up statements
687 
WWUS54 KBMX 240137
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
737 PM CST SAT FEB 23 2019

ALC127-240200-
/O.CON.KBMX.TO.W.0018.000000T0000Z-190224T0200Z/
Walker AL-
737 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHEASTERN WALKER COUNTY...
    
At 736 PM CST, a severe thunderstorm capable of producing a tornado
was located over Lynns Park, or near Cordova, moving northeast at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sipsey, Lynns Park and Powellville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
      3389 8701 3387 8701 3387 8700 3386 8699
      3386 8697 3377 8714 3381 8719 3394 8711
TIME...MOT...LOC 0136Z 228DEG 39KT 3382 8713 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
558 
WWUS54 KBMX 240144
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
744 PM CST SAT FEB 23 2019

ALC127-240200-
/O.CON.KBMX.TO.W.0018.000000T0000Z-190224T0200Z/
Walker AL-
744 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHEASTERN WALKER COUNTY...
    
At 744 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sipsey, or 8 miles north of Sumiton, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
      3389 8701 3387 8701 3387 8700 3386 8699
      3386 8697 3382 8705 3388 8713 3394 8711
TIME...MOT...LOC 0144Z 228DEG 39KT 3388 8705 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25/Owen
676 
WWUS54 KBMX 240149
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
749 PM CST SAT FEB 23 2019

ALC127-240159-
/O.CAN.KBMX.TO.W.0018.000000T0000Z-190224T0200Z/
Walker AL-
749 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR NORTHEASTERN WALKER COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for central
Alabama.

LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
      3389 8701 3387 8701 3387 8700 3386 8699
      3386 8697 3382 8705 3388 8713 3394 8711
TIME...MOT...LOC 0148Z 228DEG 39KT 3392 8700 

$$

25/Owen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 5:59 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 23, 5:59 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
559 PM CST Sat Feb 23 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

The prefrontal line of isolated supercells across the heart of
Central Alabama has now moved east of I65 into more stable air.  The
threat will now shift back to the west along the dryline.  There
remains significant real estate that has either remained
uncontaminated or recovered from earlier convection.  Instability is
on the order of around 1000 Joules, due in large part to the
steepening lapse rates over top of the 60+ dewpoints. That along
with the deep layer shear will keep at least an enhanced risk over
the next several hours for areas along and northwest of I59.  Much
of the initial activity in Central MS has cold pooled and congealed
into a squall line.  However, there are semi-discrete supercells
north and south of this cold pool that remain quite dangerous.  Long-
lived mesocyclones with a few tornadoes will continue to be a threat
with any of these cells as they cross the state line.  Later in the
night, the main forcing is expected to move further north towards
the Ohio Valley, and the threat should diminish as a weakening
squall line.  This will likely occur east of I65.

17/KLAWS

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
00Z TAF Discussion.

Regional radar is active this evening as showers and thunderstorms
move across Central Alabama. The main line of showers and storms
are beginning to move into our northwestern counties and will
move to KTCL as early as 01Z. This activity will continue east
to our northern terminals between 02-08Z. Did include TEMPO
groups for each of these sites to time out the onset of
thunderstorms and lowering vis. Currently have IFR conditions
during these TEMPO times. Amendments may be needed if the
movement of the activity changes. Do not have the mention of
thunder at KMGM/KTOI at this time. However, rain showers with
lower cigs/vis can be expected as early as 04Z for these two
sites. Showers will dissipate from west to east overnight and
winds will shift to the northwest as a frontal boundary moves
through the area. KTCL could see diminishing rain chances as early
as 09Z and 12Z for KANB. A few vicinity showers will linger at
KMGM and KTOI a little after 12Z.

07

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama tonight. Very wet conditions are expected,
especially across the northern half of the area. Drier conditions
return to the area for at least a couple days to start next week.
There are no fire weather concerns at this time.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CST Sat Feb 23 2019

ALZ011>015-017>050-241900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe thunderstorms are likely later today and tonight as a line of
thunderstorms moves across Central Alabama. All modes of severe
weather are possible including tornadoes, damaging winds, and large
hail. At this time, the main threat appears to begin around 5 PM in
the northwest and may continue through 3 AM in the east. However,
isolated severe storms may develop across west Alabama this
afternoon.

Areas of locally heavy rainfall will remain possible today and
tonight. Therefore, the flood potential remains high. Any heavy rain
on already saturated grounds will only enhance the flood potential.
The main flood threat area will be near and north of an Aliceville
to Calera to Wedowee line. Elsewhere, minor flooding is possible if
showers and storms move over the same areas more than once.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and tonight.

In the hours before

Local storm report, Feb 23, 5:51 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLOOD            ONEONTA                 33.95N 86.48W
02/23/2019                   BLOUNT             AL   EMERGENCY MNGR

            WATER FLOODING A CONVENIENCE STORE IN
            ONEONTA. ALSO REPORTS OF SEVERAL LOW LYING
            ROADWAYS FLOODED IN AND NEAR ONEONTA.

&&

DM
Local storm report, Feb 23, 5:55 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 NW HAMILTON           34.15N 88.00W
02/23/2019                   MARION             AL   PUBLIC

            REPORTS OF TREES DOWN NEAR BEXAR AVENUE WEST
            AND REDBRIDGE DRIVE AREA OF HAMILTON.

&&

DM
Local storm report, Feb 23, 6:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     3 SSW PIGEYE            34.25N 87.94W
02/23/2019                   MARION             AL   PUBLIC

            TREES DOWN NEAR SHILOH SCHOOL.

&&

DM
Local storm report, Feb 23, 6:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          3 ESE HIGHTOGY          33.67N 88.04W
02/23/2019                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE KINGVILLE AREA
            ALONG AND NEAR HIGHWAY 20. DAMAGE LIKELY DUE
            TO A TORNADO.

&&

DM
Local storm report, Feb 23, 7:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 NE VILLAGE SPRINGS    33.77N 86.63W
02/23/2019                   BLOUNT             AL   EMERGENCY MNGR

            REPORT OF TREES AND POWERLINES DOWN ON
            VALLEY CIRCLE NEAR HIGHWAY 75 AND WOODHAVEN
            BLVD.

&&

DM
Local storm report, Feb 23, 7:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 NNE FOWLER'S CROSSROA 33.84N 87.65W
02/23/2019                   FAYETTE            AL   BROADCAST MEDIA

            REPORT OF TREES DOWN ALONG HIGHWAY 13 AND
            COUNTY ROAD 44 NEAR OLD STAGE COACH RD.
            LIKELY TORNADO DAMAGE.

&&

DM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:41 PM CSTTornado WarningBMXFayette, Walker15 min
Feb 24, 2:04 AM CSTTornado WarningBMXCoosa, Tallapoosa26 min
Feb 24, 3:31 AM CSTSevere Thunderstorm WarningBMXPike44 min
Feb 24, 4:00 AM CSTSpecial Weather StatementBMXBarbour45 min
Feb 24, 9:36 AM CSTRiver Flood WarningBMXDallas, Perry47 hr

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.